Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 170, NWS North Platte, NE

July 8, 2020Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2020, 5:51 PM CDT for Keya Paha County, Nebraska. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 5:51 PM CDT (22:51 UTC)
Expired
Jul 8, 2020, 6:30 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:05 PM CDTHAIL 115 Nnw Bobcat State Wil, NE
Jul 8, 6:39 PM CDTHAIL 113 Nw Springview, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS53 KLBF 082251
SVRLBF
NEC103-082330-
/O.NEW.KLBF.SV.W.0170.200708T2251Z-200708T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
551 PM CDT Wed Jul 8 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Keya Paha County in north central Nebraska...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Norden, or 13 miles northwest of Springview, moving northeast at
  10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Keya Paha County.

This includes the following highways...
 Highway 183 between mile markers 220 and 225.
 Highway 12 between mile markers 31 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 9957 4281 9996 4295 10016 4300 10009
      4300 9958
TIME...MOT...LOC 2251Z 220DEG 8KT 4293 9997 

HAIL...1.25IN
WIND...60MPH
 
$$

JWS
2 follow-up statements
864 
WWUS53 KLBF 082303
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
603 PM CDT Wed Jul 8 2020

NEC103-082330-
/O.CON.KLBF.SV.W.0170.000000T0000Z-200708T2330Z/
Keya Paha NE-
603 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN KEYA PAHA COUNTY...

At 602 PM CDT, a severe thunderstorm was located 7 miles northeast of
Norden, or 13 miles northwest of Springview, moving northeast at 5
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Keya Paha County.

This includes the following highways...
 Highway 183 between mile markers 220 and 225.
 Highway 12 between mile markers 31 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4299 9957 4281 9996 4295 10016 4300 10009
      4300 9958
TIME...MOT...LOC 2302Z 246DEG 5KT 4293 9997 

HAIL...1.50IN
WIND...60MPH
 
$$

JWS
889 
WWUS53 KLBF 082313
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
613 PM CDT Wed Jul 8 2020

NEC103-082330-
/O.CON.KLBF.SV.W.0170.000000T0000Z-200708T2330Z/
Keya Paha NE-
613 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN KEYA PAHA COUNTY...

At 612 PM CDT, a severe thunderstorm was located 8 miles northeast of
Norden, or 12 miles northwest of Springview, moving northeast at 5
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Keya Paha County.

This includes the following highways...
 Highway 183 between mile markers 220 and 225.
 Highway 12 between mile markers 31 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4299 9957 4281 9996 4295 10016 4300 10009
      4300 9958
TIME...MOT...LOC 2312Z 246DEG 5KT 4294 9995 

HAIL...1.25IN
WIND...60MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:03 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 8, 4:03 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
403 PM CDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 402 PM CDT Wed Jul 8 2020

Upper low situated over southern portions of the Canadian
provinces of AB/SK with upper PV anomaly rounding the base in
northern MT. A second area of enhanced westerlies extends across
the intermountain west. These will become players in the
thunderstorm activity later today. Associated surface frontal
boundary has entered the northwest Sandhills and and is beginning
to stall in that area. In general southwesterly flow aloft is
predominant over the northern rockies and northern Plains. This
flow weakens over western and north central NE and becomes
diffluent aloft which is a favorable pattern for a possible larger
MCS later today.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 402 PM CDT Wed Jul 8 2020

For tonight...the aforementioned frontal boundary is in the
process of stalling across the northwest Sandhills and radar
presentation of a fine line early, indicating decent convergence,
is now becoming more diffuse as would be epxected initially with a
stalling boundary. However, short range models suggest this is
temporary as mid level FGEN associated with a segment of the upper
jet progressing through the northern Rockies develops and
enhances mesoscale lift co-located with the stalled surface front
this afternoon. This mid level FGEN is most pronounced over the
northwestern portion of the area initially and therefore am
expecting convection to initiate there first, likely in the
Brown/Cherry/Hooker county vicinity. Most convection allowing
models (CAMs) agree with this scenario and one of those, the HRRR,
initiates in southeast Cherry county around 21-22Z. This area
will be characterized by marginal deep layer shear of around 30
kts but surfaced based CAPE exceeding 4000 J/kg so rapid
development would be likely. Forecast soundings suggest a very dry
subcloud layer. Mesoscale analysis of DCAPE already suggesting an
outflow dominant progression making out confidence level in a
damaging wind event fairly high especially as cold pools begin to
organize. Would expect upscale growth to take a little while as
storm interactions will be likely early on. It is also worth
mentioning that the mid afternoon thermal pattern along with steep
low level lapse rates and weak low level shear along the front
will be favorable for landspouts should a vigorous updraft become
co-located with an area of pre-existing misoscale vorticity. Will
be watching for this as the pattern favors this, although
detection is always difficult.

Also later this afternoon expect additional development along the
Laramie Range in southeast WY associated with mid level forcing
across the central Rockies and low level upslope flow behind the
front. This area also will move east and, along with new convective
development further south along the front, will merge and allow a
more organized cold pool to form and the QLCS should begin to more
rapidly push southeastward by late evening.

As mentioned main threat will likely be strong wind and agree with
the SPC designation of the hatched area which signifies potential
for 65+ mph. Hail will also be possible with the most vigorous
updrafts initially. with high LCLs the overall tornado threat is
small, however with colliding boundaries there is a small
possibility. In addition, locally heavy rainfall will be possible
especially with merging convective segments.

Thursday...assuming the MCS develops as expected and develops a well
organized cold pool would expect that the boundary will be pushed
well into KS by Thursday morning. The upslope flow on the cool side
of the front paired with mid level large scale forcing associated
with broad northwest flow aloft will again promote terrain-initiated
convective development further west moving east-southeast into the
southern Panhandle and possibly portions of southwest NE. Large
scale models typically develop convection too far north in this type
of scenario and will side with the CAMs on limited spatial coverage
and confined more so to the western portion of the area.

.LONG TERM...(Friday through Wednesday)
Issued at 402 PM CDT Wed Jul 8 2020

Upper level ridging will build across the southwest United States
beginning this weekend which will put the area in northwesterly
flow aloft. However increasing subsidence associated with the
building ridge will limit widespread rainfall. In this pattern
any thunderstorm development will favor north central NE
primarily. Temperatures will generally be near or slightly above
average for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed Jul 8 2020

 Scattered thunderstorms are expected to develop in the northwest
portions of Nebraska this afternoon. Thunderstorms will move
southeast later this afternoon and tonight. Confidence is not high
that storms will directly either the KVTN or KLBF terminals.
Therefore, have included a VCTS for thunderstorms late this
afternoon and early this evening. Overall VFR conditions are
expected, but local MVFR or IFR are possible in and near
thunderstorms. Thunderstorms should move southeast of the area this
evening, with VFR conditions prevailing. Winds today will be south
to southeast at 10 to 20 knots with variable and mostly light winds
tonight into Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Meltzer/Taylor
Hazardous weather outlook, Jul 8, 3:35 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
335 PM CDT Wed Jul 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move into portions of north central and
southwest Nebraska this evening. Some storms may be severe.
Potential hazards associated with these storms include damaging
winds and large hail. Locally heavy rainfall is also possible,
especially east of Highway 83.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

The chance for isolated thunderstorms continues Thursday and
Thursday evening. An isolated severe storm is possible across south
and southwestern Nebraska. The strongest storms will be primarily
south of Interstate 80 and could produce damaging winds and large
hail.

Thunderstorms are also possible on Friday evening. The greatest
potential for severe weather is across the Sandhills and north
central Nebraska, where damaging winds and very heavy rainfall are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:16 PM CDTSpecial Weather StatementLBFDeuel44 min
Jul 7, 7:49 PM CDTSpecial Weather StatementLBFSheridan41 min
Jul 7, 8:09 PM CDTSpecial Weather StatementLBFChase, Deuel51 min
Jul 7, 10:57 PM CDTSpecial Weather StatementLBFGarden, Sheridan63 min
Jul 7, 11:34 PM CDTSpecial Weather StatementLBFChase, Deuel56 min
Jul 8, 12:01 AM CDTSpecial Weather StatementLBFSheridan59 min
Jul 8, 12:40 AM CDTSevere Thunderstorm WarningLBFCherry, Sheridan50 min
Jul 8, 1:00 AM CDTSpecial Weather StatementLBFGarden30 min
Jul 8, 1:29 AM CDTSpecial Weather StatementLBFGrant61 min
Jul 8, 1:32 AM CDTSpecial Weather StatementLBFDeuel, Garden58 min
Jul 8, 2:13 AM CDTSpecial Weather StatementLBFSheridan47 min
Jul 8, 2:31 AM CDTSpecial Weather StatementLBFCherry, Grant44 min
Jul 8, 2:33 AM CDTSpecial Weather StatementLBFDeuel, Garden42 min
Jul 8, 3:12 AM CDTSpecial Weather StatementLBFCherry48 min
Jul 8, 6:11 PM CDTSpecial Weather StatementLBFDeuel49 min
Jul 8, 6:17 PM CDTSevere Thunderstorm WarningLBFDeuel43 min
Jul 8, 6:26 PM CDTSevere Thunderstorm WarningLBFKeya Paha49 min
Jul 8, 6:43 PM CDTSpecial Weather StatementLBFBrown47 min
Jul 8, 6:51 PM CDTTornado Warning Tornado observedLBFPerkins39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.